Secondary Logo

Share this article on:

Camphor concerns

Cohen, Michael R. RPh, MS, ScD

doi: 10.1097/01.NURSE.0000325316.41513.7b
Department: upFront: MEDICATION ERRORS: UNLABELED CUBES SPELL TROUBLE

Epidural or I.V.?…confusing methadone label…camphor poisoning…insulin device contamination

President of the Institute for Safe Medication Practices

The reports described in Medication Errors were received through the USP-ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org or the United States Pharmacopeia (USP) at http://www.usp.org. You can also call ISMP at 1-800-FAIL SAFE or send an e-mail message to ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2008 editorial advisory board.

A 15-month-old child developed intractable vomiting and a generalized tonic-clonic seizure after licking a cube of camphor that his parents had bought to treat his cold. The camphor was placed in a bowl of water on the child's floor to humidify the room. In another case, a 22-month-old boy developed status epilepticus after putting a piece of camphor in his mouth. The camphor had been placed along the walls and in corners of rooms to control roaches.

Camphor is used in many cultures to treat respiratory symptoms or ward off illness or as an insecticide or air freshener. Sold as small cubes wrapped in clear plastic, camphor products are widely available in bodegas, botanicas, discount stores, and pharmacies. Camphor is rapidly absorbed into the body from the skin, gastrointestinal tract, or respiratory tract and crosses the blood-brain barrier.

If children have new-onset seizures or unexplained seizures, suspect camphor ingestion or excessive use of camphor products by parents. Educate parents about the dangers of these products, which should be used with caution and kept out of a child's reach. The FDA regulates camphor in over-the-counter nasal decongestants and analgesics, and FDA-approved products must be labeled with appropriate warnings and directions for use. Patients should be told that products that aren't FDA-approved or properly labeled may be unsafe.

© 2008 Lippincott Williams & Wilkins, Inc.